Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 9, 2004, 11:56 PM CDT for Harmon County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2004, 11:56 PM CDT (04:56 UTC)
- Expired
- Apr 10, 2004, 12:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Harmon County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
437 WUUS54 KOUN 100456 SVROKC OKC057-100545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1154 PM CDT FRI APR 9 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARMON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1245 AM CDT * AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MCKNIGHT...MOVING EAST AT 30 MPH * LOCATIONS IN THE WARNING INCLUDE GOULD...MCKNIGHT AND VINSON HAIL UP TO THE SIZE OF NICKELS IS LIKELY. LAT...LON 3491 10010 3473 10013 3465 9972 3496 9973 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:25 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 9, 9:25 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 924 PM CDT FRI APR 9 2004 .DISCUSSION... COMPLICATED WX SCENARIO STILL UNFOLDING THIS EVENING. SFC BOUNDARY HAS CONTINUED TO SAG SLOWLY SWD THIS EVENING..NOW EXTENDING EWD FROM NEAR ERICK... TO SW OF OKC AND THEN SEWD TO NEAR ATOKA. FIRST S/W TROF HAS SWUNG EWD..BUT RATHER SHARP 700 MB TROF AXIS EVIDENT IN 00Z UA DATA MOVING SEWD INTO THE NW TEXAS PANHANDLE. STRONG SFC PRES RISES TO N OF COLD FRONT..BUT LEADING EDGE OF COLD AIR APPEARS TO BE RATHER SHALLOW PER AREA PROFILERS. TWO MAIN AREAS OF CONCERN THRU AT LEAST MIDNIGHT. FIRST IS SE ZONES WHERE STORMS CONT TO TRAIN ACROSS BRYAN/MARSHALL/ATOKA COUNTIES. AXIS OF LOW LEVEL FOCUS APPEARS TO BE DROPPING SLOWLY SWD..BUT FLOODING THREAT APPEARS TO BE INCREASING THIS AREA. OTHER AREA OF CONCERN IS WRN OK. INTENSE CONVECTIVE DEVELOPMENT PERSISTS ACROSS THE TEXAS PANHANDLE AT 9 PM..APPARENTLY SUPPORTED BY VERY COLD TEMPS ALOFT AND STEEPENING LAPSE RATES..COUPLED WITH FORCING FROM UPSTREAM WAVE AND STRENGTHENING LOW LEVEL FRONTOGENETICAL FORCING FOR UVV. MODELS CONTINUE TO INDICATE STRONG FRONTOGENESIS IN THE 1-4 KFT AGL LAYER DEVELOPING EWD FROM TEXAS PANHANDLE ACROSS MUCH OF CENTRAL/SRN OK THRU 06-09Z TIME FRAME. WUD EXPECT STORMS TO CONT TO INCREASE IN COVERAGE/INTENSITY ACROSS WRN OK/WRN NTEX FOR NEXT SEVERAL HOURS. SINCE CONVECTION WILL BE INCREASINGLY UNDERCUT BY SHALLOW COLD AIR NEAR SURFACE AS FRONT CONTS TO SAG SWD..ANY SVR THREAT LIKELY TO BE LIMITED TO LARGE HAIL. HOWEVER..WITH COOLING NEAR SFC LAYER COMBINED WITH INCREASINGLY COLDER TEMPS ALOFT AND LOWERING FREEZING LEVELS..HAIL THREAT MAY ACTUALLY INCREASE FOR A FEW HOURS. GOING GRIDS ARE IN FAIRLY GOOD SHAPE..BUT WILL MAKE APPROPRIATE ADJUSTMENTS TO HOURLY TEMP GRIDS AND TO POPS TO REFLECT ABOVE THINKING. MILLER 255 PM CDT FRI APR 9 2004 .DISCUSSION... SCATTERED SHWRS/TSTMS ONGOING THIS AFTN WILL LIKLEY CONT THROUGH MUCH OF THE NIGHT. WARM FRONT WHICH MADE GOOD PROGRESS NORTH THROUGHOUT THE MORNING HAS STALLED FROM NORTHWEST INTO CENTRAL SECTIONS OF OKLAHOMA AND MOST OF THE SEVERE WX SHOULD BE CONFINED TO ALONG AND SOUTH OF THIS BOUNDARY. BY LATER THIS EVENING THE BOUNDARY WILL AGAIN MOVE SOUTH AS A COLD FRONT. POST FRONTAL RAIN WILL REMAIN POSSIBLE AT LEAST THROUGH THE FIRST HALF OF THE DAY ON SATURDAY AS ABUNDANT MOISTURE WILL STILL BE PRESENT AND ENERGY WILL CONT TO DROP SOUTH THROUGH PLAINS. SFC RIDGE WILL BUILD SOUTH LATE SAT INTO SUN... WHICH SHOULD LIMIT PRECIP TO LOCATIONS FARTHER SOUTH IN TX. COLD FRONT WILL ALSO BRING AN END TO WARMER TEMPS AS HIGHS OVER THE WEEKEND WILL ONLY BE IN THE 40S AND 50S. LIGHT FREEZE STILL LOOKS POSSIBLE ACROSS NW THIRD TO HALF OF OKLAHOMA BY MONDAY MORNING. WARMING TREND WILL BEGIN IN EARNEST BY TUE WITH 60S MOST LOCALES TURNING INTO 70S AND 80S BY THE END OF THE WEEK. FRI ALSO APPEARS TO BE NEXT POSSIBLE TIME FOR SHWRS/TSTMS... BUT WILL HOLD OFF ON INTRODUCTION OF POPS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 46 53 37 55 / 70 50 20 10 HOBART OK 44 51 35 53 / 40 40 10 10 WICHITA FALLS TX 50 55 39 56 / 40 40 20 10 GAGE OK 39 47 31 52 / 70 40 10 10 PONCA CITY OK 42 51 33 54 / 70 60 10 10 DURANT OK 54 58 43 57 / 70 50 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 30
Hazardous weather outlook, Apr 9, 11:59 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT FRI APR 9 2004
OKZ004>048-050>052-TXZ083>090-101300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF WESTERN NORTH TEXAS... AND THAT
PART OF OKLAHOMA SOUTH OF A LINE FROM ARNETT TO GUTHRIE TO CHANDLER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH THE EARLY EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.
DISCUSSION...
SCATTERED SHOWERS AND FEW THUNDERSTORMS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE OVER WESTERN OKLAHOMA WILL
CONTINUE TO LIFT NORTHEAST INTO EASTERN OKLAHOMA AND
SOUTHERN KANSAS THIS AFTERNOON. IN THE MEANTIME...THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE ACROSS THE SOUTHERN
THIRD OF OKLAHOMA AND WESTERN NORTH TEXAS AS TEMPERATURES
WARM INTO THE MID AND UPPER 70S UNDER CLEAR TO PARTLY CLOUDY
SKIES. BY MID AFTERNOON...THUNDERSTORMS MAY REDEVELOP ALONG
THE DRYLINE IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR SOME
OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS THE MAIN RISK. THESE STORMS WILL THEN MOVE
AND DEVELOP INTO PARTS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA
BY LATE AFTERNOON OR EARLY EVENING. THUNDERSTORM INTENSITY WILL
LIKELY DECREASE LATER THIS EVENING AS SURFACE INSTABILITY DECREASES
WITH THE LOSS OF HEATING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY...ESPECIALLY
ACROSS SOUTHEASTERN OKLAHOMA. HOWEVER THE GREATEST RISK OF SEVERE
WEATHER WILL HAVE MOVED TO THE SOUTHEAST OF THE AREA. OTHERWISE NO
THUNDERSTORMS ARE EXPECTED SUNDAY THOUGH THURSDAY OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
MUCH COOLER TEMPERATURES WILL MOVE INTO THE AREA THIS WEEKEND.
FREEZING TEMPERATURES ARE EXPECT ACROSS PORTIONS OF NORTHERN AND
WESTERN OKLAHOMA ON SUNDAY MORNING AND MONDAY MORNING. FROST IS
LIKELY ACROSS AREAS FARTHER SOUTH IN OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SATURDAY APRIL 10TH.In the hours before
Local storm report, Apr 9, 6:27 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT FRI APR 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 E MEAD 34.00N 96.48W
04/09/2004 1.00 INCH BRYAN OK EMERGENCY MNGR
LAKEWOOD RESORT
&&
KTLocal storm report, Apr 9, 7:12 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT FRI APR 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 6 SW LANE 34.24N 96.05W
04/09/2004 0.88 INCH ATOKA OK PUBLIC
&&
KTLocal storm report, Apr 9, 8:20 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT FRI APR 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 7 SW LANE 34.23N 96.07W
04/09/2004 0.75 INCH ATOKA OK PUBLIC
&&
DWSpecial weather statement, Apr 9, 8:21 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 821 PM CDT FRI APR 9 2004 OKZ048-051-052-100145- ATOKA OK-BRYAN OK-MARSHALL OK- 821 PM CDT FRI APR 9 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND MARSHALL COUNTIES. AT 817 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS CONTINUED TO REDEVELOP OVER WESTERN BRYAN AND MARSHALL COUNTIES. INDIVIDUAL STORMS WERE MOVING EAST AT 30 MPH... BUT AS STORMS CONTINUED TO REDEVELOP TO THE WEST... MANY OF THE STORMS WERE MOVING OVER THE SAME AREAS. THESE STORMS ARE BELOW SEVERE LEVELS... BUT WILL LIKELY PRODUCE SMALL HAIL... FREQUENT LIGHTNING AND LOCALLY TORRENTIAL DOWNPOURS. AS STORMS CONTINUED TO MOVE ACROSS THE SAME AREAS... LOCAL FLOODING IS BECOMING INCREASINGLY POSSIBLE IN AREAS FROM JUST SOUTHEAST OF MADILL... EASTWARD INTO MUCH OF WESTERN BRYAN AND SOUTHERN ATOKA COUNTIES. PEOPLE IN ATOKA...BRYAN AND MARSHALL COUNTIES...INCLUDING THE CITY OF DURANT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MILLER
Special weather statement, Apr 9, 9:05 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 905 PM CDT FRI APR 9 2004 OKZ048-052-100230- ATOKA OK-BRYAN OK- 905 PM CDT FRI APR 9 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND BRYAN COUNTIES. AT 900 PM CDT...DOPPLER RADAR CONTINUED TO DETECT A RATHER LARGE CLUSTER OF STRONG THUNDERSTORMS OVER MUCH OF BRYAN AND THE SOUTHERN HALF OF ATOKA COUNTIES. INDIVIDUAL STORMS WERE MOVING EAST-NORTHEAST AT 30 MPH... BUT STORMS CONTINUED TO REDEVELOP TO THE WEST ALONG THE BRYAN-MARSHALL COUNTY LINE... AND MOVE ACROSS MANY OF THE SAME AREAS THAT HAVE ALREADY EXPERIENCED THUNDERSTORMS FOR OVER 2 HOURS. SOME OF THESE STORMS MAY BRIEFLY STRENGTHEN ENOUGH TO PRODUCE HAIL UP TO THE SIZE OF DIMES... BUT THE PRIMARY THREAT THROUGH 10 PM APPEARS TO BE AN INCREASING THREAT OF HEAVY RAINFALL AND LOCAL FLOODING. RADAR INDICATED THAT UP TO 3 INCHES OF RAIN HAS ALREADY FALLEN ON PARTS OF BRYAN COUNTY TO THE NORTHWEST AND NORTH OF DURANT... AND LOCAL FLOODING OF LOW LYING AND POORLY DRAINED AREAS CAN BE EXPECTED THROUGH AT LEAST 11 PM. PEOPLE IN ATOKA AND BRYAN COUNTIES...INCLUDING THE CITY OF DURANT...SHOULD CONTINUE TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MILLER
Local storm report, Apr 9, 9:17 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
917 PM CDT FRI APR 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 6 N NORMAN 35.31N 97.44W
04/09/2004 1.75 INCH CLEVELAND OK PUBLIC
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 30 min |
| Apr 10, 4:39 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 36 min |
| Apr 10, 5:55 AM CDT | Severe Thunderstorm Warning | OUN | McClain | 35 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.